Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 88, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 30, 2012, 2:15 AM CDT for McKenzie County, Mountrail County, Williams County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2012, 2:15 AM CDT (07:15 UTC)
- Expired
- Jun 30, 2012, 3:15 AM CDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties McKenzie County, ND, Mountrail County, ND, Williams County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 2477 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
683 WUUS53 KBIS 300715 SVRBIS NDC053-061-105-300815- /O.NEW.KBIS.SV.W.0088.120630T0715Z-120630T0815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 115 AM MDT SAT JUN 30 2012 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA SOUTHWESTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA SOUTHEASTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA * UNTIL 215 AM MDT/315 AM CDT/ * AT 212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. THIS STORM WAS LOCATED 7 MILES WEST OF LEWIS AND CLARK STATE PARK...OR 11 MILES EAST OF WILLISTON...AND MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... LEWIS AND CLARK STATE PARK...WHITE TAIL BAY RECREATION AREA... TOBACCO GARDEN BAY RECREATION AREA...KEENE...JOHNSONS CORNER... CHARLSON AND WHITE EARTH BAY RECREATION AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. IF ON OR NEAR A LAKE OR RIVER...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IN ADDITION...THUNDERSTORMS CAN PRODUCE LARGE CAPSIZING WAVES...EVEN ON SMALL BODIES OF WATER. MOVE INTO DOCK AND SEEK SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4827 10245 4772 10272 4800 10353 4824 10351 TIME...MOT...LOC 0715Z 273DEG 23KT 4815 10336 WIND...HAIL <50MPH 1.50IN $$ HAMILTON
2 follow-up statements
649 WWUS53 KBIS 300728 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 228 AM CDT SAT JUN 30 2012 NDC053-061-105-300815- /O.CON.KBIS.SV.W.0088.000000T0000Z-120630T0815Z/ WILLIAMS ND-MOUNTRAIL ND-MCKENZIE ND- 128 AM MDT SAT JUN 30 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN MCKENZIE...SOUTHWESTERN MOUNTRAIL AND SOUTHEASTERN WILLIAMS COUNTIES UNTIL 215 AM MDT/315 AM CDT/... AT 127 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF CHARLSON...OR 32 MILES EAST OF WILLISTON...MOVING SOUTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... CHARLSON...KEENE...WHITE EARTH BAY RECREATION AREA AND JOHNSONS CORNER. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. IF ON OR NEAR A LAKE OR RIVER...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IN ADDITION...THUNDERSTORMS CAN PRODUCE LARGE CAPSIZING WAVES...EVEN ON SMALL BODIES OF WATER. MOVE INTO DOCK AND SEEK SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4797 10345 4824 10336 4827 10245 4772 10272 TIME...MOT...LOC 0728Z 297DEG 28KT 4802 10296 WIND...HAIL 60MPH 1.75IN $$ HAMILTON
576 WWUS53 KBIS 300748 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 248 AM CDT SAT JUN 30 2012 NDC053-061-105-300815- /O.CON.KBIS.SV.W.0088.000000T0000Z-120630T0815Z/ WILLIAMS ND-MOUNTRAIL ND-MCKENZIE ND- 148 AM MDT SAT JUN 30 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN MCKENZIE...WEST CENTRAL MOUNTRAIL AND SOUTHEASTERN WILLIAMS COUNTIES UNTIL 215 AM MDT/315 AM CDT/... AT 144 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KEENE...OR 35 MILES EAST OF WILLISTON...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... KEENE...CHARLSON...JOHNSONS CORNER AND WHITE EARTH BAY RECREATION AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. IF ON OR NEAR A LAKE OR RIVER...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IN ADDITION...THUNDERSTORMS CAN PRODUCE LARGE CAPSIZING WAVES...EVEN ON SMALL BODIES OF WATER. MOVE INTO DOCK AND SEEK SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4786 10314 4817 10305 4815 10251 4772 10272 TIME...MOT...LOC 0748Z 290DEG 23KT 4798 10288 WIND...HAIL 60MPH 1.75IN $$ HAMILTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 12:09 AM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 30, 12:09 AM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1209 AM CDT SAT JUN 30 2012 .DISCUSSION...LATEST REGIONAL RADAR SHOWS A BROKEN LINE OF CONVECTION STRETCHING FROM WILLISTON SOUTHEAST INTO KILLDEER AND APPROACHING BISMARCK. HAVE EXPANDED POPS SLIGHTLY FURTHER EAST TO ACCOUNT FOR THIS. THUS FAR...ALL THUNDERSTORMS HAVE REMAINED BELOW SEVERE WEATHER THRESHOLDS. EXPECTING AN INCREASE IN ACTIVITY OVERNIGHT ESPECIALLY IN THE NORTH CENTRAL AS A SHORTWAVE WORKS EAST FROM SOUTHWESTERN SASKATCHEWAN. THE HRRR DEVELOPS THIS AREA OVERNIGHT AND FORMS ANOTHER LINE OF SHOWERS AND THUNDERSTORMS FROM MINOT TO BISMARCK BY 12Z. FORECAST REMAINS ON TRACK FROM EARLIER. && .AVIATION...30/06Z ISSUANCE...MAINTAINED VCTS MENTION AT ALL SITES EXCEPT KDIK FOR THE OVERNIGHT HOURS INTO SATURDAY MORNING. KISN/KMOT/KBIS CAN EXPECT THE MAIN IMPACTS...AND HAVE ALSO FRAMED A 2-3 HOUR TEMPO GROUP FOR TSRA FOR MOST LIKELY PERIOD OF STORMS. WINDS WILL BECOME NORTHWEST BEHIND COLD FRONT...BEGINNING AT KISN AROUND 11Z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...KS AVIATION...RK
Hazardous weather outlook, Jun 29, 9:14 PM CDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 914 PM CDT FRI JUN 29 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 914 PM CDT FRI JUN 29 2012 /814 PM MDT FRI JUN 29 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...ESPECIALLY FROM WESTERN THROUGH NORTH CENTRAL NORTH DAKOTA. A FEW OF THE STRONGEST STORMS COULD PRODUCE HAIL AROUND QUARTER SIZE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY ACROSS CENTRAL NORTH DAKOTA...ESPECIALLY THE JAMES RIVER VALLEY. SOME THUNDERSTORMS COULD BE SEVERE. ANOTHER STRETCH OF THUNDERSTORM POTENTIAL EXISTS SUNDAY NIGHT THROUGH MONDAY NIGHT...AND AGAIN TUESDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... THERE IS A SMALL CHANCE OF SPOTTER ACTIVATION OVERNIGHT...BUT ACTIVATION MAY BE NEEDED DURING THE DAY SATURDAY. WAA/RK
In the hours before
Special weather statement, Jun 29, 10:12 PM CDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
912 PM MDT FRI JUN 29 2012
NDZ040-300415-
SLOPE-
912 PM MDT FRI JUN 29 2012
...STRONG STORM CONTINUES IN SLOPE COUNTY...
AT 912 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AMIDON...MOVING SOUTHEAST AT 15 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AMIDON AND EASTERN SLOPE COUNTY...
AT 909 PM MDT...LAW ENFORCEMENT REPORTED DIME TO NICKEL SIZE
HAIL...2 MILES WEST OF AMIDON.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
KINNEYLocal storm report, Jun 29, 10:13 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1013 PM CDT FRI JUN 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM HAIL 2 W AMIDON 46.48N 103.36W
06/29/2012 E0.88 INCH SLOPE ND LAW ENFORCEMENT
DIME TO NICKEL SIZE HAIL REPORTED BY SLOPE COUNTY
SHERIFFS DEPUTY.
&&
RKSpecial weather statement, Jun 30, 1:03 AM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 103 AM CDT SAT JUN 30 2012 NDZ009-300645- WILLIAMS ND- 103 AM CDT SAT JUN 30 2012 ...SPECIAL WEATHER STATEMENT FOR CENTRAL WILLIAMS COUNTY UNTIL 145 AM CDT/1245 AM MDT/... AT 1259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES NORTH OF WILLISTON...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THE STRONGEST STORMS...ALONG WITH VERY HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS THROUGH 145 AM INCLUDE... SPRING BROOK... EPPING... WHEELOCK... RAY... WHITE TAIL BAY RECREATION AREA... TIOGA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HAMILTON
Special weather statement, Jun 30, 1:35 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 135 AM CDT SAT JUN 30 2012 NDZ010-017-018-300715- DUNN ND-MCKENZIE ND-MOUNTRAIL ND- 1235 AM MDT SAT JUN 30 2012 ...SPECIAL WEATHER STATEMENT FOR NORTHERN DUNN...EASTERN MCKENZIE AND EXTREME SOUTHERN MOUNTRAIL COUNTIES UNTIL 115 AM MDT/215 AM CDT/... AT 1234 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 43 MILES SOUTHEAST OF WILLISTON...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... JOHNSONS CORNER... LITTLE MISSOURI STATE PARK... MANDAREE... SKUNK CREEK BAY RECREATION AREA... MCKENZIE BAY RECREATION AREA... POUCH POINT RECREATION AREA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. HAMILTON
Local storm report, Jun 30, 1:58 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
158 AM CDT SAT JUN 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM HAIL 1 E WILLISTON 48.15N 103.60W
06/30/2012 M1.75 INCH WILLIAMS ND TRAINED SPOTTER
&&
HAMILTONLocal storm report, Jun 30, 2:02 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
202 AM CDT SAT JUN 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 AM HAIL WILLISTON 48.15N 103.63W
06/30/2012 M1.50 INCH WILLIAMS ND TRAINED SPOTTER
LASTED 5 MINUTES
&&
KSIMOSKOThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 1:19 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 56 min |
| Jun 30, 1:40 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 23 min |
| Jun 30, 3:09 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 66 min |
| Jun 30, 3:54 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail, Ward | 66 min |
| Jun 30, 8:05 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 40 min |
| Jun 30, 8:31 AM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman, Wells | 44 min |
| Jun 30, 3:36 PM CDT | Red Flag Warning | BIS | Bowman, Slope | 32 hr |
| Jun 30, 4:25 PM CDT | Severe Thunderstorm Warning | BIS | Sioux | 65 min |
| Jun 30, 4:46 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Morton, Sioux | 59 min |
| Jun 30, 5:34 PM CDT | Severe Thunderstorm Warning | BIS | Sioux | 39 min |
| Jun 30, 5:43 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Morton, Sioux | 48 min |
| Jun 30, 6:00 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.